Virginia, 2009

Tornado in Virginia, May 3, 2009

May 3, 2009 · NWS RNK · 1 event in 1 county or zone

A warm front meandered along the North Carolina and Virginia border during the evening of May 3rd. An upper level disturbance also pushed across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm front meandered along the North Carolina and Virginia border during the evening of May 3rd. An upper level disturbance also pushed across the region. This created a high shear environment, with enough instability to produce a few thunderstorms. One of these thunderstorms dropped an EF-0 tornado 3 miles south southwest of Indian Valley, Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 3, 2:23 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, May 3, 2:23 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SUN MAY 3 2009

.SYNOPSIS...
A STATIONARY FRONT OVER THE AREA WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS TONIGHT AND MONDAY. A STRONG UPPER LEVEL
DISTURBANCE WILL MOVE ALONG THE FRONT MONDAY...RESULTING IN AREAS
OF MODERATE TO HEAVY RAIN.

&&

.NEAR TERM /THROUGH MONDAY/...
LIGHT SPORADIC SHOWERS WILL CONTINUE TO FALL ACROSS MOST OF THE AREA
THIS AFTERNOON AND EVENING...ALONG AND WEST OF THE BLUE RIDGE.
ACROSS THE NW NC FOOTHILLS/PIEDMONT AND INTO SOUTHSIDE
VA...INSTABILITIES HAVE COME UP THIS AFTERNOON WITH LESS CLOUD COVER
AND SCATTERED SHOWERS/ISOLATED THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE EARLY EVENING. NOT EXPECTING ANY SEVERE WEATHER BUT
MODERATE TO LOCALIZE HEAVY RAIN IS POSSIBLE.

THROUGH THE EVENING...SHOWER COVERAGE WILL DIMINISH SOME BUT NOT
COMPLETELY WITH SOME EASTERN SLOPES HAVING DRIZZLE. WIDE SPREAD RAIN
SHOWERS WILL RE-ENTER THE AREA AFTER MIDNIGHT AS A COMPLEX LOW
PRESSURE SYSTEM TRACKS ALONG THE FRONT FROM THE TENNESSEE VALLEY AND
OVER THE AREA MONDAY MORNING. HEAVY RAINFALL CAN BE EXPECTED ACROSS
THE AREA...ESPECIALLY THE MOUNTAINS. ONE FLY IN THE OINTMENT THAT COULD
REDUCE SIGNIFICANT RAINFALL AMOUNTS AND ANY FLOOD THREAT IS THE
CONVECTION FIRING IN THE SOUTHERN MISSISSIPPI VALLEY THIS AFTERNOON.
IF THIS COMPLEX REMAINS ACTIVE AND STAYS ALONG THE GULF COAST
OVERNIGHT...QPF AMOUNTS MAY BE TO HIGH. HPC HAS SE WV/EXTREME SW VA
IN A SLIGHT RISK FOR EXCESSIVE RAINFALL WITH OVER 2 INCHES OF RAIN
POSSIBLE FROM THIS EVENING UNTIL MONDAY AFTERNOON. WITH CONVECTION
DOWN SOUTH...CURRENT FORECAST ONLY HAS ABOUT AN INCH. ABOUT A HALF
OF AN INCH (LOCALIZED 1.25 INCHES) OF RAIN HAS FALLEN ACROSS THE
MOUNTAINS IN THE PAST 24 HOURS. WITH SPORADIC SHOWERS TODAY...MOST
RAINFALL HAS DRIED UP OR CONSUMED BY SPRING VEGETATION. THEREFORE WILL
HOLD OFF AND ANY FLOOD WATCHES IN THE WEST AND WILL HIGHLIGHT IN
HWO.

ATMOSPHERE IS SATURATED WITH DEEP MOIST SOUTHWEST FLOW...DEW POINTS
HAVE BEEN COMING UP ALL DAY. I DO NOT FORESEE DYNAMICALLY COOLING
FROM RAIN OVERNIGHT AND THEREFORE WENT A CATEGORY ABOVE GUIDANCE ON
OVERNIGHT LOWS AND DEW POINTS...ESPECIALLY IN THE EAST. DEPENDING ON
HOW QUICKLY THE RAIN EXITS TOMORROW...TEMPERATURES WILL LIKELY BE
ABOUT 5 DEGREES BELOW NORMAL.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
ON TUESDAY THE REMNANTS OF THE STATIONARY FRONT MAY STILL BE IN THE
SOUTHERN COUNTY WARNING AREA. THIS WOULD KEEP HIGHS IN THE 50S AND
60S ON THE NORTH SIDE OF THE FRONT. MAIN PLAN WAS TO LOWER TEMPS MON
NIGHT THROUGH TUESDAY NIGHT. LOOKS LIKE THERE MIGHT BE ENOUGH OF A
WEDGE ESPECIALLY ON TUESDAY NORTH OF THE FRONT FOR CENTRAL AND NRN
VA/SE WV TO BE SOCKED IN WITH STRATUS AND FOG...NOT MUCH CHC OF
MEASURABLE PRECIPITATION AND LOTS OF FOG WITH THE LIGHT LOW LEVEL
WINDS MONDAY NIGHT AND TUESDAY.

SHORT WAVE TROF AXIS EVENTUALLY MOVES EAST OF THE FORECAST AREA ON
TUESDAY NIGHT. THIS ALLOWS 500 MB HEIGHTS AND 850 MB TEMPERATURES TO
BEGIN RISING.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
BY WEDNESDAY THE FRONT HAS WASHED OUT AND ANY SURFACE WEDGING IS
GONE...SO WILL STAY WITH WARMER MAXIMUM TEMPERATURES.

ZONAL PATTERN TO BEGIN THIS TIME FRAME THAT GRADUALLY TRANSITIONS TO
MORE RIDGING IN THE SOUTHWEST UNITED STATES AND A BROAD TROF IN THE
NORTHEAST. MODELS HAVE BEEN CONSISTENT BRINGING A SHORT WAVE AND
ASSOCIATED COLD FRONT THROUGH THE MID ATLANTIC REGION SO HAVE KEPT
THE HIGHEST PROBABILITY OF RAIN ON WEDNESDAY NIGHT AND THURSDAY.
TEMPERATURES WILL BE NEAR NORMAL WITH NO MAJOR DEVIATION FROM
GUIDANCE NECESSARY AT THIS TIME.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A QUASI STATIONARY FRONT MEANDERING OVER THE REGION WILL RESULT IN
PERIODS OF SUB-MVFR CIGS/VSBYS IN SHOWERS AND LOW CLOUDS. A LARGE
AREA OF RAIN WILL BE OVER THE CENTRAL APPALACHIANS THROUGH EARLY
AFTERNOON...THEN TAPER TO SCATTERED SHOWERS LATER THIS AFTERNOON AND
INTO THE EVENING.

EASTERLY FLOW PERSISTING ALONG THE FOOTHILLS WITH LOW CLOUDS HANGING ON
THROUGH THIS AFTERNOON. CLOUD DECK BOUNCING AROUND BETWEEN IFR AND
MVFR. THIS WILL CONTINUE THROUGH THE REST OF THE AFTERNOON. ISOLATED
CONVECTION IS POSSIBLE TOWARDS DANVILLE...BUT MORNING CLOUDS AND
RAIN HAVE KEPT INSTABILITIES LOW.

BULK OF SHOWERS AND SOME RECOVERING RESTRICTIONS IS POSSIBLE THIS
EVENING...THEN ANOTHER ROUND OF HEAVIER RAIN AND LOW FLIGHT
CONDITIONS RETURN AROUND 06Z MONDAY ACROSS THE MOUNTAINS AND AFTER 09Z
IN THE EAST. CONDITIONS WILL START TO IMPROVE MONDAY AFTERNOON AS A
LOW PRESSURE SYSTEM TRACKS NORTH OF THE AREA AND FLOW BECOMES MORE
WESTERLY.

THE WEATHER PATTERN REMAINS UNSETTLED THROUGH NEXT THURSDAY WITH A
COUPLE OF FRONTS ARRIVING AND SLOWING DOWN OVER THE AREA. THIS
WILL KEEP SHOWERS AND POSSIBLY TSTMS AROUND. PERIODS OF MVFR ARE
LIKELY...AND IFR IS POSSIBLE...IN THE VCNTY OF ANY SHOWER OR
STORM.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...PM/RCS
Hazardous weather outlook, May 3, 2:35 PM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT SUN MAY 3 2009

VAZ007-WVZ042>045-041945-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
335 PM EDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE POTENTIAL FOR HEAVY RAIN TO DEVELOP OVER PARTS OF
THE AREA TONIGHT. RUNOFF WILL LIKELY RESULT IN RISING STREAM
AND RIVER LEVELS. FLOODING OF SMALL STREAMS MAY BECOME AN ISSUE
IF THE RAIN PERSISTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAIN AND RISING STREAM LEVELS ARE POSSIBLE MONDAY.

AFTER MONDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009>020-022>024-041945-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
335 PM EDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE POTENTIAL FOR HEAVY RAIN TO DEVELOP OVER PARTS OF
THE AREA TONIGHT. RUNOFF WILL LIKELY RESULT IN RISING STREAM
LEVELS. FLOODING OF SMALL STREAMS MAY BECOME AN ISSUE IF THE RAIN
PERSISTS. PONDING OF WATER ON ROADWAYS IN POOR DRAINAGE AREAS IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAIN AND RISING STREAM LEVELS ARE POSSIBLE MONDAY.

AFTER MONDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-041945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
335 PM EDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE POTENTIAL FOR HEAVY RAIN TO DEVELOP OVER PARTS OF
THE AREA AFTER MIDNIGHT. RUNOFF WILL LIKELY RESULT IN RISING
STREAM LEVELS AND PONDING OF WATER ON ROADWAYS IN POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAIN AND RISING STREAM LEVELS ARE POSSIBLE MONDAY.

AFTER MONDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 3, 2:58 PM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT SUN MAY 3 2009

NCZ005-006-VAZ043-044-058-059-032100-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...EDEN...MARTINSVILLE...DANVILLE...
SOUTH BOSTON...KEYSVILLE
358 PM EDT SUN MAY 3 2009

...ISOLATED THUNDERSTORMS WITH HEAVY RAINS AND GUSTY WINDS...

SHOWERS AND ISOLATED THUNDERSTORMS ARE GOING TO MOVE ACROSS
SOUTHSIDE VIRGINIA...AND NORTHWEST NORTH CAROLINA THROUGH 500 PM.
SOME OF THE STORMS WILL PRODUCE HEAVY RAINS...UP TO TWO THIRDS OF
AN INCH...IN AN HOUR. ALSO...GUSTY WINDS UP TO 40 MPH WILL BE
POSSIBLE. LOCATIONS THAT CAN EXPECT THESE HEAVIER SHOWERS
INCLUDE...EDEN...PROSPECT HILL...ELMO AND DRYBURG.

IF TRAVELING...BE AWARE THAT POOR VISIBILITIES WILL BE ENCOUNTERED
IN THE HEAVIER RAINS. PONDING OF WATER ON THE ROADS WILL ALSO
CAUSE HYDROPLANING HAZARDS.
Special weather statement, May 3, 3:50 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT SUN MAY 3 2009

VAZ058-032115-
HALIFAX VA-
450 PM EDT SUN MAY 3 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HALIFAX COUNTY...

AT 446 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DRYBURG...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR STAUNTON RIVER STATE PARK AROUND 455 PM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND AWAY
FROM WINDOWS...ESPECIALLY THOSE AT THE STAUNTON RIVER STATE PARK.

LAT...LON 3663 7857 3665 7862 3669 7865 3667 7869
      3663 7870 3664 7878 3675 7879 3675 7868
      3672 7867 3668 7861 3665 7856 3664 7854

EXPERIMENTAL

WP
Special weather statement, May 3, 5:48 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 PM EDT SUN MAY 3 2009

NCZ002-003-019-032330-
ALLEGHANY NC-SURRY NC-WILKES NC-
648 PM EDT SUN MAY 3 2009

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...SURRY AND WILKES
COUNTIES...

AT 646 PM EDT...A DEVELOPING STRONG THUNDERSTORM WAS LOCATED NEAR
ABSHERS...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ROARING GAP AROUND 700 PM...BENHAM AROUND 705
PM...STATE ROAD AROUND 710 PM...MOUNTAIN PARK AROUND 715 PM AND
DOBSON AROUND 725 PM.

HEAD INDOORS IF YOU ARE IN THE PATH OF THIS STORM. WINDS GUSTING
THIS HIGH COULD SNAP LIMBS.

LAT...LON 3650 8073 3635 8068 3625 8117 3642 8122

EXPERIMENTAL

WP

The radar

The Roanoke radar (KFCX), 32 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Floyd

When
May 3, 6:02 PM EST to 6:03 PM EST
Where
Floyd County, 3.32 mi SSW of Indian Vly to 2.85 mi SSW of Indian Vly
Rating
EF0
Path length
0.73 mi
Path width
60 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.880, -80.583

An EF-0 tornado touched down six-tenths of a mile west-northwest of the|intersection of Indian Valley Post Office road and Vaughns Mill road, or|three miles southwest of Indian Valley. The tornado lifted about a|mile northeast near Shady Grove road.

Numerous trees were snapped or uprooted and a few small structures|were damaged...including a shed that was flattened.

Monetary damages to the structures and shed are estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyThe tornado archive for Virginia, 2009Warnings in Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171062.